Trazodone is widely utilised across the globe as an antidepressant medication that has excellent pharmacokinetic and therapeutic effects. However, its use is associated with certain side-effects that need to be kept an eye out for when the drug is being prescribed. In addition, drug interactions are common and one such compound that trazodone can interact with is alcohol. In this article, we shall take a brief look at this interaction.
Interaction between trazodone and alcohol
The interaction between trazodone and alcohol is fortunately not too serious but is one that is worthwhile remembering. As it is well known, trazodone has complex effects on certain neurotransmitters in the brain and can alter these chemical compounds and produce its antidepressant effect. Unfortunately, these alterations in the chemicals can cause different side effects such as drowsiness, headaches, dizziness, nausea and vomiting. In patients who also consume alcohol, the side-effects can only get a lot worse.
In addition to just this minor interaction, there is also concern that alcohol can alter the levels of trazodone in the body and increase the number of side-effects that the patient may or may not experience. The drowsiness in particular is worrying as patients may start experiencing this when they perform their day-to-day activities such as office work or even driving. It is not uncommon for life-threatening accidents do occur in patients mix trazodone and alcohol. It is therefore strongly recommended by health care professionals not to combine the two and in fact completely avoid drinking alcohol and the patient is taking trazodone.
Another side-effect that has been reported by patients taking trazodone and alcohol is increased levels of anxiety. While this has not been typically described, it appears that many patients do seem to suffer from this side-effect. The long-term effects of this can be rather distressing as patients can end up doing things which they probably should not do especially when they are anxious. In addition, managing depression with trazodone in combination with alcohol can make it extremely difficult as the side-effect profile extends beyond the actual benefit that the patient would have experienced over taking trazodone alone.
Patients who take trazodone can also experience nausea and vomiting. This side-effect can only get worse if a patient is consuming alcohol on a regular basis. Alcohol intoxication is well known to cause vomiting and this can be extremely distressing to the patient.
Trazodone is an excellent antidepressant agent that unfortunately has certain side-effects. While not all patients who develop this side-effect, drinking alcohol can only increase the chance of these occurring. In particular, alteration in trazodone levels and side-effects such as drowsiness can cause tremendous problems to the patient unless the alcohol is stopped completely. It is strongly recommended that patients who are taking regular trazodone do not consume alcohol.